Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Optimizing vaccination strategies in an age structured SIR model

1 INdAM Unit, University of Brescia, via Branze, 38, 25123 Brescia, Italy
2 Department of Mathematics and its Applications, University of Milano - Bicocca, via R. Cozzi, 55, 20126 Milano, Italy

Special Issues: Mathematical Modeling with Measures

We present a modeling framework based on a structured SIR model where different vaccination strategies can be tested and compared. Vaccinations can be dosed at prescribed ages or at prescribed times to prescribed portions of the susceptible population. Different choices of these prescriptions lead to entirely different evolutions of the disease. Once suitable “costs” are introduced, it is natural to seek, correspondingly, the “best” vaccination strategies. Rigorous results ensure the Lipschitz continuous dependence of various reasonable costs on the control parameters, thus ensuring the existence of optimal controls and suggesting their search, for instance, by means of the steepest descent method.
  Article Metrics


1. W. O. Kermack, A. G. McKendrick, G. T. Walker, A contribution to the mathematical theory of epidemics, Proc. R. Soc. London. Ser. A, Containing Papers of a Mathematical and Physical Character, 115 (1927), 700-721.

2. H. Inaba, Age-structured sir epidemic model, in Age-Structured Population Dynamics in Demography and Epidemiology, Springer Singapore, Singapore, 2017, 287-331.

3. J. D. Murray, Mathematical biology. I, vol. 17 of Interdisciplinary Applied Mathematics, 3rd edition, Springer-Verlag, New York, 2002, An introduction.

4. B. Perthame, Transport equations in biology, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2007.

5. H. Behncke, Optimal control of deterministic epidemics, Optim. Contr. Appl. Met., 21 (2000), 269-285.

6. H. Gaff, E. Schaefer, Optimal control applied to vaccination and treatment strategies for various epidemiological models, Math. Biosci. Eng., 6 (2009), 469-492.

7. H. R. Joshi, S. Lenhart, M. Y. Li, L. Wang, Optimal control methods applied to disease models, in Mathematical studies on human disease dynamics, vol. 410 of Contemp. Math., Amer. Math. Soc., Providence, RI, 2006, 187-207.

8. A. El-Alami Laaroussi, M. Rachik, M. Elhia, An optimal control problem for a spatiotemporal SIR model, Int. J. Dyn. Control, 6 (2018), 384-397.

9. L.-M. Cai, C. Modnak, J. Wang, An age-structured model for cholera control with vaccination, Appl. Math. Comput., 299 (2017), 127-140.

10. G. B. Folland, Real analysis, Pure and Applied Mathematics (New York), John Wiley & Sons Inc., New York, 1984, Modern techniques and their applications, A Wiley-Interscience Publication.

11. R. M. Colombo, M. Garavello, Well posedness and control in a nonlocal sir model, 2019. Available from: http://arxiv.org/abs/1910.07389, Preprint, arXiv 1910.07389.

12. R. J. LeVeque, Finite volume methods for hyperbolic problems, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002.

13. A. Quarteroni, R. Sacco, F. Saleri, Numerical mathematics, vol. 37 of Texts in Applied Mathematics, Springer-Verlag, New York, 2000.

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved